Home

> GP News >

Safety Alert – Severe reaction to Ceftriaxone

Safety Alert – Severe reaction to Ceftriaxone

A cluster of cases involving reactions to ceftriaxone have been reported to the Clinical Excellence Commission. In one case the patient experienced chest pain, the other two cases had severe reactions, with one resulting in death. The patients had no record of any previous allergy/reaction, with one patient having repeat exposure over the previous five years. The reactions occurred within minutes of administration. Though these cases may be the result of hypersensitivity/anaphylactic reactions their occurrence in a cluster has raised concerns. The TGA has been informed and they have not identified any variance in reporting to require action at this point in time.

GPs should monitor for reactions to IV administration of ceftriaxone and as a reminder to report any adverse reactions to the TGA.

Should you require any further information, please contact Ms Fiona Bailey, CEC Medication Safety and Quality Officer by telephone on (02) 9269 5621, or by email on Fiona.Bailey@health.nsw.gov.au or cec-medicationsafety@health.nsw.gov.au.

Find a local health service anywhere national-health-btn